Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Quad Cities, IA

May 18, 1997Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 3:10 PM CDT for Benton County, Iowa. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 3:10 PM CDT (20:10 UTC)
Expired
May 18, 1997, 4:00 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 3:35 PM CDTHail 1Vinton, IA
May 18, 3:50 PM CDTHail 1.75Van Horne, IA
May 18, 4:05 PM CDTHail 1.75Shellsburg, IA
May 18, 4:05 PM CDTHail 1.75Vinton, IA
May 18, 4:05 PM CDTHail 1.75Vinton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WUUS1 KMLI 182011 RRA
SVRMLI
IAC011-182100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  BENTON COUNTY - IN EAST CENTRAL IOWA

* UNTIL 400 PM CDT
 
* THIS STORM WILL REACH NEAR
  GARRISON                           AROUND 315 PM CDT
  MT AUBURN                          AROUND 315 PM CDT
  VAN HORNE                          AROUND 320 PM CDT
  VINTON                             AROUND 325 PM CDT
  NEWHALL                            AROUND 325 PM CDT

* AT 310 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 24 MILES SOUTH OF WATERLOO OR 9 MILES WEST
  OF GARRISON MOVING EAST AT 45 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Special weather statement, May 18, 11:37 AM CDT, 3 hours 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-191000-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT SUN MAY 18 1997

...SEVERE THUNDERSTORMS THIS AFTERNOON...

IF APPEARS THAT SEVERE THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF
EASTERN AND NORTHWEST ILLINOIS THIS AFTERNOON. MOIST UNSTABLE AIR
IS FLOWING NORTH AHEAD OF A BOUNDARY FROM MINNESOTA TO KANSAS. AS
SUNSHINE HEATS THE AIR AND THE BOUNDARY APPROACHES THUNDERSTORMS
WILL ERUPT BY MID-AFTERNOON...BECOMING SEVERE OVER PARTS OF THE
AREA.

THE EXPECT WIND PROFILE SUPPORTS THE DEVELOPMENT OF STORMS CAPABLE
OF PRODUCING 70 MPH WIND GUSTS AND HAIL AN INCH OR SO IN DIAMETER.
THE STORMS SHOULD OCCUR BETWEEN 300 PM AND 800 PM. THE BEST
LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 80
AND EAST OF THE MISSISSIPPI RIVER.

BOUNDARIES LEFTOVER FROM EARLY MORNING STORMS COULD INTERACT WITH
NEW STORMS AND PRODUCE ISOLATED TORNADOES...BUT THE LARGEST THREAT
IS EAST OF THE AREA.

SPOTTER ACTIVATION IS LIKELY ACROSS PARTS OF EASTERN IOWA AND
NORTHWEST ILLINOIS...SO STAY TUNED TO FUTURE WATCHES AND STATEMENTS
CONCERNING THIS DEVELOPING SEVERE WEATHER SITUATION.

HELGESON
Special weather statement, May 18, 11:40 AM CDT, 3 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-191000-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT SUN MAY 18 1997

...SEVERE THUNDERSTORMS THIS AFTERNOON...

IF APPEARS THAT SEVERE THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF
EASTERN AND NORTHWEST ILLINOIS THIS AFTERNOON. MOIST UNSTABLE AIR
IS FLOWING NORTH AHEAD OF A BOUNDARY FROM MINNESOTA TO KANSAS. AS
SUNSHINE HEATS THE AIR AND THE BOUNDARY APPROACHES THUNDERSTORMS
WILL ERUPT BY MID-AFTERNOON...BECOMING SEVERE OVER PARTS OF THE
AREA.

THE EXPECT WIND PROFILE SUPPORTS THE DEVELOPMENT OF STORMS CAPABLE
OF PRODUCING 70 MPH WIND GUSTS AND HAIL AN INCH OR SO IN DIAMETER.
THE STORMS SHOULD OCCUR BETWEEN 300 PM AND 800 PM. THE BEST
LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 80
AND EAST OF THE MISSISSIPPI RIVER.

BOUNDARIES LEFTOVER FROM EARLY MORNING STORMS COULD INTERACT WITH
NEW STORMS AND PRODUCE ISOLATED TORNADOES...BUT THE LARGEST THREAT
IS EAST OF THE AREA.

SPOTTER ACTIVATION IS LIKELY ACROSS PARTS OF EASTERN IOWA AND
NORTHWEST ILLINOIS...SO STAY TUNED TO FUTURE WATCHES AND STATEMENTS
CONCERNING THIS DEVELOPING SEVERE WEATHER SITUATION.

HELGESON
Special weather statement, May 18, 2:15 PM CDT, 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-015-024-
025-190315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT SUN MAY 18 1997

...TORNADO WATCH IN EFFECT UNTIL 900 PM CDT ALONG AND WEST OF THE
MISSISSIPPI RIVER...

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT ROUGHLY ALONG AND WEST OF
THE MISSISSIPPI RIVER.

SOME CITIES INCLUDED IN THE WATCH AREA ARE DUBUQUE... CEDAR RAPIDS...
IOWA CITY... FAIRFIELD... BURLINGTON... MUSCATINE AND THE QUAD CITIES.

ALL OF THE EASTERN IOWA COUNTIES FROM HIGHWAY 20 TO THE MISSOURI BORDER
ARE IN THE WATCH AREA. HENDERSON... MERCER... ROCK ISLAND AND JO DAVIESS
ARE THE FOUR ILLINOIS COUNTIES INCLUDED.

STAY TUNED FOR POSSIBLE WARNINGS.

HENDRICKS
Special weather statement, May 18, 2:16 PM CDT, 54 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-015-024-
025-190315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT SUN MAY 18 1997

...TORNADO WATCH IN EFFECT UNTIL 900 PM CDT ALONG AND WEST OF THE
MISSISSIPPI RIVER...

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT ROUGHLY ALONG AND WEST OF
THE MISSISSIPPI RIVER.

SOME CITIES INCLUDED IN THE WATCH AREA ARE DUBUQUE... CEDAR RAPIDS...
IOWA CITY... FAIRFIELD... BURLINGTON... MUSCATINE AND THE QUAD CITIES.

ALL OF THE EASTERN IOWA COUNTIES FROM HIGHWAY 20 TO THE MISSOURI BORDER
ARE IN THE WATCH AREA. HENDERSON... MERCER... ROCK ISLAND AND JO DAVIESS
ARE THE FOUR ILLINOIS COUNTIES INCLUDED.

STAY TUNED FOR POSSIBLE WARNINGS.

HENDRICKS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:35 PM CDTSevere Thunderstorm WarningDVNLinn50 min
May 18, 3:55 PM CDTTornado WarningDVNBenton, Linn50 min
May 18, 4:19 PM CDTSevere Thunderstorm WarningDVNDelaware51 min
May 18, 4:30 PM CDTTornado WarningDVNCedar, Jones50 min
May 18, 4:45 PM CDTTornado WarningDVNBenton50 min
May 18, 4:46 PM CDTTornado WarningDVNLinn49 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:08 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson47 min
May 18, 5:11 PM CDTFlash Flood WarningDVNBenton, Linn3 hr
May 18, 5:18 PM CDTSevere Thunderstorm WarningDVNCedar, Jones47 min
May 18, 5:32 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson63 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNLinn49 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:49 PM CDTSevere Thunderstorm WarningDVNClinton46 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningDVNDelaware47 min
May 18, 6:20 PM CDTSevere Thunderstorm WarningDVNDubuque50 min
May 18, 6:28 PM CDTFlash Flood WarningDVNDubuque3 hr
May 18, 6:31 PM CDTTornado WarningDVNJohnson49 min
May 18, 6:55 PM CDTTornado WarningDVNCedar, Muscatine50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.